en
Scientific article
Case report
French

Syndrome Parkinsonien et mouvements involontaires stéréotypés post-encéphalitiques, sensibles à la L-dopa

Other titlePost-encephalitic extra-pyramidal syndrome associating akinesia and stereotyped movements responsive to L-dopa
Published inRevue neurologique, vol. 152, no. 4, p. 267-271
Publication date1996-04
Abstract

In 1954, when he was five years old, a patient suffered from encephalitis with a prolonged lethargic state. Following this episode, he presented a severe parkinsonian syndrome which was associated, after a few years, with an axial dystonia and stereotyped involuntary movements of the upper limbs. These abnormal movements were particular by their coordinated appearance, their rhythmicity and their relative slowness. Treatment with L-dopa suppressed all akinetic, dystonic and dyskinetic symptoms. At age of 40 years, all the akinetic, dystonic and dyskinetic symptoms reappeared after drug withdrawal. Cerebral computed tomography, magnetic resonance imaging and fluorodeoxyglucose positron emission tomography were normal. Fluorodopa positron emission tomography revealed a significant bilateral reduction of tracer accumulation in the posterior part of both putamen, similar to that observed in patients with idiopathic Parkinson's disease. In this patient, pharmacological tests revealed that effectiveness of L-dopa was abolished by administration of a D2 antagonist, and was fully reproduced by a D2 agonist. Clinical signs, pharmacological data and past-medical history strongly suggested a limited lesion of the zona compacta of substantia nigra induced by viral agression. This complex and progressive extrapyramidal syndrome had strong similarities with the lethargic encephalitis of Von Economo and its late symptoms. Other diseases associating akinesia and dyskinesia or dystonic phenomena, like dopa-sensitive dystonia and juvenile Parkinson's disease, are very unlikely. Thus, the persistance of sporadic forms of Von Economo's encephalitis could be discussed.

freeng
Keywords
  • Adult
  • Dopamine Agents / therapeutic use
  • Encephalitis / complications
  • Encephalitis, Viral / complications
  • Encephalitis, Viral / physiopathology
  • Humans
  • Levodopa / therapeutic use
  • Male
  • Movement Disorders / drug therapy
  • Movement Disorders / etiology
  • Movement Disorders / physiopathology
  • Parkinson Disease, Postencephalitic / drug therapy
  • Parkinson Disease, Postencephalitic / physiopathology
  • Time Factors
Affiliation Not a UNIGE publication
Citation (ISO format)
PICARD, Fabienne et al. Syndrome Parkinsonien et mouvements involontaires stéréotypés post-encéphalitiques, sensibles à la L-dopa. In: Revue neurologique, 1996, vol. 152, n° 4, p. 267–271.
Main files (1)
Article (Published version)
accessLevelRestricted
Identifiers
ISSN of the journal0035-3787
128views
0downloads

Technical informations

Creation11/17/2021 4:41:00 PM
First validation11/17/2021 4:41:00 PM
Update time03/16/2023 2:54:33 AM
Status update03/16/2023 2:54:32 AM
Last indexation01/17/2024 4:35:43 PM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack